Alert archive / Hawaii / Gale Warnings in 2017
Gale Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this gale warning at Nov 25, 2017, 3:26 PM HST. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 25, 2017, 3:26 PM HST (01:26 UTC)
- Expired
- Nov 27, 2017, 3:38 PM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
410 WHHW70 PHFO 260126 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 326 PM HST SAT NOV 25 2017 ...STRONG TRADE WINDS AND A NORTH SWELL WILL PRODUCE HAZARDOUS CONDITIONS THROUGH MONDAY... PHZ119>121-261430- /O.UPG.PHFO.SC.Y.0057.000000T0000Z-171126T0400Z/ /O.UPG.PHFO.GL.A.0004.171126T0400Z-171127T0400Z/ /O.NEW.PHFO.GL.W.0006.171126T0126Z-171127T0400Z/ MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL- 326 PM HST SAT NOV 25 2017 ...GALE WARNING IN EFFECT UNTIL 6 PM HST SUNDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. * WINDS AND SEAS...NORTHEAST WINDS 25 TO 35 KT WITH GUSTS UP TO 45 KT. SEAS 8 TO 13 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PHZ110>118-122>124-261430- /O.EXT.PHFO.SC.Y.0057.000000T0000Z-171128T0400Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-BIG ISLAND WINDWARD WATERS- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 326 PM HST SAT NOV 25 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * WINDS AND SEAS...NORTHEAST WINDS 20 TO 30 KT WITH GUSTS UP TO 35 KT. SEAS 10 TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
4 follow-up statements
728 WHHW70 PHFO 261314 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 314 AM HST SUN NOV 26 2017 ...STRONG TRADE WINDS AND ROUGH SEAS CONTINUE... .STRONG TRADE WINDS AND A NORTH SWELL WILL COMBINE TO PRODUCE HAZARDOUS CONDITIONS ON THE WATERS TODAY THROUGH MONDAY. PHZ119>121-270215- /O.CON.PHFO.GL.W.0006.000000T0000Z-171127T0400Z/ MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL- 314 AM HST SUN NOV 26 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS AND SEAS...NORTHEAST WINDS 25 TO 35 KT WITH GUSTS UP TO 45 KT. SEAS 8 TO 13 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PHZ110>118-122>124-270215- /O.CON.PHFO.SC.Y.0057.000000T0000Z-171128T0400Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-BIG ISLAND WINDWARD WATERS- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 314 AM HST SUN NOV 26 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * WINDS AND SEAS...NORTHEAST WINDS 20 TO 30 KT WITH GUSTS UP TO 35 KT. SEAS 10 TO 15 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
810 WHHW70 PHFO 270135 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 PM HST SUN NOV 26 2017 ...STRONG TRADE WINDS AND ROUGH SEAS CONTINUE... .STRONG TO GALE FORCE TRADE WINDS...LARGE WIND WAVES...AND A BUILDING NORTH SWELL WILL COMBINE TO PRODUCE HAZARDOUS CONDITIONS TONIGHT. TRADE WINDS...ROUGH SEAS...AND THE NORTH SWELL WILL BEGIN A SLOW DECLINE ON MONDAY BUT WILL REMAIN ELEVATED THROUGH MUCH OF THE WEEK. PHZ119>121-271445- /O.EXT.PHFO.GL.W.0006.000000T0000Z-171127T1600Z/ MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL- 335 PM HST SUN NOV 26 2017 ...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WINDS AND SEAS...EAST WINDS 25 TO 35 KT AND SEAS 8 TO 14 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PHZ110>118-122>124-271445- /O.CON.PHFO.SC.Y.0057.000000T0000Z-171128T0400Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-BIG ISLAND WINDWARD WATERS- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 335 PM HST SUN NOV 26 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * WINDS AND SEAS...EAST WINDS 20 TO 30 KT AND SEAS 8 TO 14 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WROE
666 WHHW70 PHFO 271333 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST MON NOV 27 2017 ...STRONG TRADE WINDS AND ROUGH SEAS CONTINUE... .STRONG TO GALE FORCE TRADE WINDS...LARGE WIND WAVES...AND A NORTH SWELL WILL COMBINE TO PRODUCE HAZARDOUS CONDITIONS TODAY. TRADE WINDS...ROUGH SEAS...AND THE NORTH SWELL WILL BEGIN A SLOW DECLINE TODAY BUT WILL REMAIN ELEVATED THROUGH MUCH OF THE WEEK. PHZ119-120-280245- /O.CAN.PHFO.GL.W.0006.000000T0000Z-171127T1600Z/ /O.EXB.PHFO.SC.Y.0057.000000T0000Z-171129T0400Z/ MAALAEA BAY-PAILOLO CHANNEL- 333 AM HST MON NOV 27 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. THE GALE WARNING HAS BEEN CANCELLED FOR MAALAEA BAY AND PAILOLO CHANNEL. * WINDS AND SEAS...NORTHEAST WINDS 20 TO 30 KT WITH GUSTS UP TO 40 KT. SEAS 6 TO 11 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PHZ121-280245- /O.EXT.PHFO.GL.W.0006.000000T0000Z-171128T0400Z/ ALENUIHAHA CHANNEL- 333 AM HST MON NOV 27 2017 ...GALE WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE ALENUIHAHA CHANNEL... * WINDS AND SEAS...EAST WINDS 25 TO 35 KT WITH GUSTS UP TO 45 KT. SEAS 9 TO 12 FEET. BEYOND THIS EVENING EXPECT NORTHEAST WINDS 20 TO 30 KT WITH GUSTS UP TO 40 KT...AND SEAS 6 TO 11 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PHZ110>118-122>124-280245- /O.EXT.PHFO.SC.Y.0057.000000T0000Z-171129T0400Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-BIG ISLAND WINDWARD WATERS- BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS- 333 AM HST MON NOV 27 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY... * WINDS AND SEAS...EAST WINDS 20 TO 30 KT WITH GUSTS UP TO 35 KT. SEAS 9 TO 14 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
709 WHHW70 PHFO 280138 MWWHFO URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 338 PM HST MON NOV 27 2017 ...LOCALLY STRONG TRADE WINDS AND ROUGH SEAS CONTINUE... .FRESH TO LOCALLY STRONG TRADE WINDS WILL CONTINUE THROUGH MOST OF THE WEEK...PRODUCING SMALL CRAFT ADVISORY WINDS THROUGH THE CHANNELS AND SOUTH OF THE BIG ISLAND. A COMBINATION OF A DECLINING NORTH SWELL...BUILDING NORTH-NORTHWEST SWELLS...AND TRADE WINDS SWELLS WILL CREATE COMBINED SEAS ABOVE SMALL CRAFT ADVISORY LEVELS FOR MOST WATERS THROUGH THE WEEK. PHZ121-281445- /O.CAN.PHFO.GL.W.0006.000000T0000Z-171128T0400Z/ /O.EXA.PHFO.SC.Y.0057.000000T0000Z-171129T0400Z/ ALENUIHAHA CHANNEL- 338 PM HST MON NOV 27 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS AND SEAS...EAST WINDS 25 TO 30 KT WITH GUSTS UP TO 40 KT. SEAS 8 TO 11 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PHZ110>120-122>124-281445- /O.CON.PHFO.SC.Y.0057.000000T0000Z-171129T0400Z/ KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-PAILOLO CHANNEL- BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS- BIG ISLAND SOUTHEAST WATERS- 338 PM HST MON NOV 27 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY... * WINDS AND SEAS...EAST WINDS 20 TO 30 KT WITH GUSTS UP TO 35 KT. SEAS 8 TO 13 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS SPEEDS OF 25 TO 33 KNOTS AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS, SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Nov 25, 9:53 AM HST, 5 hours 33 minutes earlier.
Area forecast discussion, Nov 25, 9:53 AM HST, 5 hours 33 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 953 AM HST Sat Nov 25 2017 .SYNOPSIS... Breezy and somewhat wet trade winds will become stronger tonight and Sunday as robust high pressure to the north drifts closer to the state. Trades will back off on Monday and Tuesday but will remain breezy and gusty through the week. Moisture within the wet trade wind flow will deepen Sunday night and Monday, especially over the southern end of the island chain where periods of heavy rainfall will be possible during the week. && .DISCUSSION... Breezy and somewhat wet trade winds persist today. The northeasterly trades are being driven by a strong 1035 mb high centered about 1,200 miles north of Kauai. An upper level trough bisects the state, though a mid level ridge is maintaining relatively stable conditions with the overnight soundings and recent aircraft data showing an inversion holding around 8,000 ft. The main impact of the upper trough is a shield of high clouds passing over the eastern end of the island chain. Low level moisture is unimpressive at roughly an inch, but the breezy trade wind flow continues to be very efficient in generating showers. Rainfall accumulations have been moderate and focused along windward slopes, where generally between one half to one inch has been measured during the past 24 hours. Some of these showers periodically spread across to leeward sections of the smaller islands, where less than a tenth of an inch has been recorded. Expect this wind and rainfall regime to hold today, and with surface dew points remaining in the low 60s, daytime high temps will be running a few degrees cooler than normal. Trade winds will increase tonight and Sunday with somewhat wet conditions continuing. The surface high will move to within 800 miles north of the state by Sunday morning, causing the local pressure gradient to tighten. The mid level ridge will be eroding during this time but should remain strong enough to maintain an inversion near 10,000 ft. As a result, trade winds will be stronger than today with an increase in wind gusts expected over and downwind of terrain on all islands. Thus, the Wind Advisory that currently affects Lanai and portions of the Big Island will likely be expanded to cover the lower elevations of all islands. Little change in the rainfall pattern is due, and a deepening of the upper level trough overhead may begin to pull increasing high clouds over the state late Sunday. Trades will decrease a notch on all islands on Monday, while rainfall intensity likely increases across mainly the eastern end of the island chain. An area of deep moisture currently sits along an old frontal boundary several hundred miles east and southeast of the Big Island. The GFS and ECMWF show this deeper moisture drifting toward the islands late Sunday and Monday. The Big Island will likely see the bulk of this deep moisture, while the rest of the state may experience the northern fringe of this moisture by mid week. The upper level trough is expected to retreat westward during this time, but it will likely remain close enough to produce enough instability to generate spotty heavy showers in the trade wind flow, especially over windward Big Island. Snowfall is expected over the high summits as well during this time. Later in the week, forecast models have not come into agreement yet. Breezy to potentially windy trade winds are probable, while deep moisture and instability becomes focused west of the state. && .AVIATION... Broad high pressure far north of the area will continue to deliver strong tradewinds over the state. Strong winds will continue for the next few days, with a slight increase expected tomorrow. AIRMET TANGO for low level turbulence is posted over and immediately south through west of the mountains on all islands. AIRMET TANGO for strong surface winds is posted over Lanai and the Kohala district on the Big Island, this may need to be expanded tomorrow as wind speeds increase elsewhere. Clouds and scattered to numerous showers will favor the windward and mountain areas, with some showers making it to the leeward areas under the strong trades. Some showers will carry the potential for MVFR CIGS/VIS, however, most showers should be fast moving. AIRMET SIERRA for mountain obscuration can not be completely ruled out today. && .MARINE... The High Surf Warning for the Big Island has been replaced with a High Surf Advisory for east facing shores. High pressure far north of the islands will bring strengthening trade winds that will maintain rough, low end advisory level surf along east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island through at least Sunday. Additional north and northwest swells will impact the islands through much of the upcoming week. A new north swell is expected to arrive on Sunday, and peak along north facing shores near advisory levels on Monday, before slowly subsiding on Tuesday. A longer period north northwest swell is expected to arrive Tuesday, peaking Tuesday night. A similar swell is expected to arrive Thursday. We will be monitoring the situation closely in the coming days. The strong and gusty trade winds mentioned above, combined with the incoming north swell will maintain the Small Craft Advisory (SCA) that is in effect for all of the Hawaiian waters. As winds increase tonight through Sunday, gale force winds are possible in Maalea Bay, and the Pailolo and Alenuihaha channels. As such, a Gale Watch remains in effect for those areas. Expect somewhat lighter trades after Monday night as the high weakens. A small background south swell is expected during the forecast period. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Sunday for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. Wind Advisory until 6 PM HST Sunday for Lanai, Big Island North and East, and Kohala. Small Craft Advisory until 6 PM HST Sunday for all Hawaiian Waters. Gale Watch from 6 PM HST this evening through Sunday afternoon for Maalaea Bay-Pailolo Channel-Alenuihaha Channel. && Public...Wroe Aviation...Eaton Marine...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 3:32 AM HST | Flash Flood Watch | HFO | Hawaii, Kauai, Kalawao | 5 days |
| Nov 26, 3:32 AM HST | Winter Storm Watch | HFO | Hawaii | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.